Michigan, 2005

Heavy Snow in Michigan, February 27 to 28, 2005

February 27 to 28, 2005 · NWS GRR · 11 events in 11 counties and zones

Six to 11 inches of snow fell across central lower Michigan, primarily north of I-96. Much of the snow fell between 1 pm and 8 pm on the 28th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Six to 11 inches of snow fell across central lower Michigan, primarily north of I-96. Much of the snow fell between 1 pm and 8 pm on the 28th. The highest snowfall reports were received from western Mason county where around eleven inches of snow fell, and across western Osceola county where up to eleven inches of snow was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 27, 3:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 27, 3:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EST SUN FEB 27 2005

.SHORT TERM...

THE BIG ISSUE WITH THE AFTERNOON ZONE PACKAGE IS THE THREAT FOR
HEAVY SNOW OVER THE ENTIRE CWA MONDAY INTO TUESDAY MORNING. THE NEXT
ISSUE IS LAKE EFFECT POTENTIAL TUESDAY INTO WEDNESDAY.

THE GFS DEVELOPS OR MAINTAINS A SURFACE LOW NEAR THE BASE OF THE
CLOSING OFF UPPER LEVEL SYSTEM MONDAY MORNING. IT HAS BEEN DOING
THAT FOR SEVERAL RUNS IN A ROW. THIS AGREES WITH THE ECMWF AND MAKES
SENSE CONSIDERING THERE IS ALREADY A BAROCLINIC ZONE UNDER THE
DEEPENING UPPER TROUGH FOR IT TO WORK WITH. BOTH THE NRN AND
SOUTHERN STREAM WAVES SHOW UP NICELY ON THE WATER VAPOR LOOPS. BOTH
HAVE DECENT JET SEGMENTS TO WORK WITH TOO. IN THE LONG RUN OF THINGS
THE SOUTHERN STREAM WAVE HAS BY FAR MORE ENERGY TO WORK WITH AND
WILL BECOME THE PRIMARY SYSTEM. THE MAIN QUESTION FOR SOUTHWEST
MICHIGAN IS HOW QUICKLY DOES THE SOUTHERN STREAM SYSTEM TAKE OVER
THE CIRCULATION?  THE NAM HAS SLOWLY SHIFTED ITS SOLUTION TOWARD
THE GFS BUT STILL DOES NOT DEVELOP NEARLY A GOOD A SURFACE SYSTEM
OVER THE LOWER GREAT LAKES AS DOES THE GFS...ECMWF OR CANADIAN. AT
THIS POINT I AM FAVORING THE GFS SURFACE SOLUTION SINCE IT WOULD
BETTER FIT THE UPPER LEVEL PATTERN.

THERE ARE OTHER ISSUES FOR GETTING HEAVY SNOW.  THE TROWAL SHOWS UP
BEST IN THE MONDAY EVENING INTO MONDAY NIGHT AS THE UPPER LEVEL
SYSTEM DEVELOPS AND THE SURFACE LOW GETS CLOSER TO THE LOWER GREAT
LAKES. IT IS ALSO LATE MONDAY INTO EARLY TUESDAY THAT THE GFS SHOWS
THE BEST ISENTROPIC LIFT AND LOWEST CONDENSATION PRESSURE DEFICITS.
THE SYSTEM UP STREAM COMING ACROSS WI WILL WEAKEN IN FAVOR THE NEW
SYSTEM DEVELOPING IN WESTERN KT OR SRN IN/IL MONDAY MORNING. THE
FGEN FORCING IS NOT SPECTACULAR OVER THE LOWER GREAT LAKES EITHER.
THUS IT IS MAINLY THE ISOTROPIC LIFT THAT WILL GET THE SIGNIFICANT
PRECIPITATION GOING WIT THIS SYSTEM. SINCE IT IS NEARLY MARCH 1, THE
SUN ANGLE IS HIGH ENOUGH...EVEN WITH THICK CLOUDS TO KEEP SNOW
ACCUMULATIONS NEAR ZERO DURING DAY TIME (MELT AS IT FALLS) FROM
AROUND 10 AM TILL NEAR 4 PM...UNLESS IT IS SNOWING A 1/2 INCH AN
HOUR OR MORE (EVEN IF SURFACE TEMPERATURES ARE BELOW FREEZING ).
GIVEN I AM NOT EXPECTING THAT SORT OF SNOW RATE... I DO NOT SEEM
MUCH ACCUMULATION WITH THIS SYSTEM UNTIL MONDAY NIGHT.

EVEN SO...GIVEN THE GFS QPF DID NOT FEEL GOOD ABOUT DROPPING THE
WATCH SO WE WILL KEEP IT IN EFFECT.  WE DID DROP THE WATCH FOR
TONIGHT UP NORTH SINCE I BELIEVE ONLY 1 TO 3 INCHES IS LIKELY WITH
THAT BY MORNING BEFORE THE SUN KILLS THE ACCUMULATIONS. REALLY THE
MOST LIKELY TIME IF ANY TO GET HEAVY SNOW IN THE GRR CWA IS MONDAY
NIGHT INTO EARLY TUESDAY MORNING BEFORE THE MID LEVEL MOISTURE
STARTS TO LEAVE.  HAVING THE WATCH OUT WILL ALLOW THE NEXT 2 SHIFTS
TO SEE HOW THIS IS ALL COMING TOGETHER BEFORE GOING WITH AN ADVISORY
OR WARNING.

ONCE THE MAIN SYSTEM MOVES OUT TUESDAY NORTH TO NORTH NORTHWEST
WINDS WITH DEEP MOISTURE PERSISTS INTO WEDNESDAY. 850MB TEMPS FALL
TO NEAR -15C SO THAT WILL BE COLD ENOUGH FOR LAKE EFFECT SNOW.
INVERSION HEIGHTS DO NOT CRASH BELOW 5000 FT UNTIL 4 PM ON
WEDNESDAY. SO IF NOTHING ELSE THERE SHOULD BE LAKE EFFECT HEAVY SNOW
NEAR AND WEST OF US-31 TUESDAY INTO WEDNESDAY. LATER SHIFTS CAN
LOOK AT THAT TOO. FOR NOW HAVING THE WINTER STORM WATCH SHOULD HOLD
THING UNTIL THEN.

FOR QUICK SHORT TERM DEVELOPMENT... PCPN WITH FRONT TO WEST WILL
SPREAD IN FROM THE NORTHWEST TO SOUTHEAST BETWEEN 03Z AND 09Z.
SOUNDING SUGGEST MOSTLY ALL SNOW. THE AREAS NEAR AND SOUTH OF
INTERSTATE 94 (MOSTLY WEST OF BTL) MAY BE WARM ENOUGH FOR SLEET OR
FREEZING RAIN FROM TIME TO TIME BTW 09Z AND 15Z BEFORE THERE IS
ENOUGH THICKNESS COOLING TO HAVE ALL SNOW ACROSS THE CWA. AS
MENTIONED BEFORE I EXPECT 2 TO 3 INCHES OVER OUR NW CWA TONIGHT INTO
EARLY MONDAY MORNING (8 AM). ONLY 1 TO 2 INCHES ELSEWHERE.

OCCASIONAL LIGHT SNOW WILL FALL MONDAY WITH NO SIGNIFICANT
ACCUMULATION...MOSTLY IT WILL MELT AS IF FALLS WITH SURFACE
TEMPERATURES NEAR FREEZING.

MONDAY NIGHT INTO TUESDAY MORNING I EXPECT SNOW...MODERATE AT TIMES.
IT IS AT THAT TIME MOST OF THE ACCUMULATIONS THAT WILL HAPPEN OVER
MOST OF THE CWA WILL HAPPEN (USING GFS HERE).

MOSTLY FLURRIES OR LIGHT SNOW SHOWERS IN CYCLONIC FLOW TUESDAY PM
INTO WEDNESDAY OVER THE CWA AWAY FROM THE LAKE SHORE.

.LONG TERM...
WELL HAVE FAIRLY TRANQUIL WX IN THE EXTENDED FCST PD. A FEW LAKE
EFFECT SNOW SHOWERS COULD LINGER INTO WEDNESDAY NIGHT BEFORE THE SFC
HIGH PRESSURE RIDGE TAKES HOLD OF OUR WX PATTERN THURSDAY AND
THURSDAY NIGHT. A WEAK SYSTEM IN CONJUNCTION WITH A COUPLE OF
SHORTWAVES WHICH WILL DIVE IN FROM THE NW MAY PRODUCE A FEW SNOW
SHOWERS ACROSS OUR AREA FRIDAY AND SATURDAY. MEX GUIDANCE TRENDED
MUCH MILDER WITH MAX TEMPS SATURDAY. WERE NOT GOING TO BUY INTO
THIS SINCE 00Z MEX NUMBERS WERE SKEWED MUCH TOO MILD FOR SATURDAY
DUE TO THE 00Z MODEL OVERDEVELOPMENT OF THE LOW PRESSURE WAVE
SATURDAY AND ASSOCIATED WAA OUT AHEAD OF IT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH ENTIRE CWA 10Z
MONDAY TILL 10Z TUESDAY.

&&

WDM LAURENS
Hazardous weather outlook, Feb 27, 7:03 AM EST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
703 AM EST SUN FEB 27 2005

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
703 AM EST SUN FEB 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO BREAK OUT THIS EVENING ACROSS WEST CENTRAL
LOWER MICHIGAN AROUND SUNSET AND PROGRESS THROUGH THE NIGHT TO THE
SOUTH AND EAST. BY MORNING...ALL OF SOUTHWEST LOWER MICHIGAN SHOULD
BE SEEING SNOWFALL. ACCUMULATIONS BY DAYBREAK SHOULD RANGE FROM A
DUSTING IN SOUTH CENTRAL LOWER MICHIGAN NEAR JACKSON...TO SEVERAL
INCHES IN WEST CENTRAL LOWER MICHIGAN NEAR LUDINGTON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW SHOULD BECOME HEAVIER INTO MONDAY AND MONDAY NIGHT...WITH
MOST AREAS HAVING THE POTENTIAL TO SEE IN EXCESS OF 8 INCHES OF SNOW
BY TUESDAY MORNING. THE CAUSE OF THE SNOW WILL BE A STRENGTHENING
AREA OF LOW PRESSURE THAT IS FORECAST TO MOVE THROUGH THE SOUTHERN
GREAT LAKES. LAKE EFFECT SNOW WILL CONTINUE IN THE WAKE OF THE SNOW
FROM THE SYSTEM. ADDITIONAL ACCUMULATIONS WILL BE POSSIBLE TUESDAY
INTO WEDNESDAY AS COLD AIR SWEEPS OVER LAKE MICHIGAN. THE BEST
CHANCE FOR LAKE EFFECT SNOW WILL BE RIGHT NEAR THE LAKE MICHIGAN
SHORELINE AS THE FLOW WILL BE NORTHERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Mecosta

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Mecosta forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Isabella

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Isabella forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Heavy Snow, Montcalm

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Montcalm forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Heavy Snow, Gratiot

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Gratiot forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Heavy Snow, Ionia

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Ionia forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Heavy Snow, Mason

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Mason forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Lake forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Heavy Snow, Osceola

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Osceola forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Clare

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Clare forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Heavy Snow, Oceana

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Oceana forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Heavy Snow, Newaygo

When
February 27, 7:00 PM EST to February 28, 11:59 PM EST
Where
Newaygo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440814, 5440815, 5440816, 5440817, 5440818, 5442387, 5442388, 5442389, 5442390, 5442391, 5442392.